Florida, 2022

Lightning Strikes in Florida, August 16, 2022

August 16, 2022 · NWS MOB · 2 events in 1 county or zone

Thunderstorms caused lightning which caused damage in northwest Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms caused lightning which caused damage in northwest Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 16, 3:16 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 16, 3:16 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
416 PM CDT Tue Aug 16 2022

.NEAR TERM UPDATE /Now Through Wednesday/...An upper trof over much of the
eastern states gradually expands westward through the period, and in
the process upper ridging over the south central states retreats
westward. A weak frontal boundary currently stalled along the coast
moves into the marine area tonight then drifts back into the coastal
counties on Wednesday. This pattern promotes a deep layer
northwesterly steering flow within which a series of shortwaves
progress across the area which will aid in convective development
along with daytime heating and the frontal boundary near the coast.
Despite the northwesterly deep layer flow pattern, deep layer
moisture will persist through the near term with PWATs near 2
inches. While shear values remain low through the period, strong
insolation today has resulted in MLCAPE values increasing to 3000-
4000 J/kg over the western half of the forecast area and across the
coastal counties. SBCAPES are now as high as 5500 J/kg across the
coastal counties just as convection is arriving. Mid level dry air
through Wednesday will promote downdraft production. The ongoing
scattered to locally numerous strong to severe thunderstorms will
continue moving south-southeastward through mid evening, with
damaging straight-line winds and hail up to one inch the main
threats.

A chance to good chance pops follow for the entire area Wednesday
afternoon as additional upper shortwaves moving in the northwest
flow pass over the area. Locally numerous showers and thunderstorms
will likely occur as well, mainly across inland portions of
southeast Mississippi and southwest Alabama. Similar conditions will
occur on Wednesday with strong insolation again resulting in MLCAPE
values increasing to 3000-4000 J/kg over the western half of the
forecast area and across the coastal counties, and SBCAPES as high
as 5500 J/kg across the coastal counties. Again, damaging straight-
line winds and hail up to one inch will be the main threats.
The Storm Prediction Center has a marginal risk of severe over the
entire area on Wednesday.

A Heat Advisory across southeast Mississippi, and much of southwest
Alabama and the western Florida Panhandle is set to expire at 6 PM
CDT. May need another Heat Advisory for this general area on
Wednesday. Lows tonight range from the lower 70s inland to the upper
70s near the coast. Highs Wednesday will be in the lower to mid 90s.
A low risk of rip currents through tonight is followed by a moderate
risk on Wednesday. /29 /22

&&

.SHORT TERM /Wednesday night Through Friday night/...A closed
upper low will meander over the Northeastern states through
Thursday before it lifts out of the area on Friday. Meanwhile, a
series of shortwaves will dive into the region causing the base of
the upper trough and lower heights to build over the area. A
weak boundary at the surface will remain draped to our north
Wednesday night the with a generally west to east orientation,
before sliding further into the area on Thursday. Abundant deep
moisture will be in place with precipitable water values around 2
to 2.3 inches. The first shortwave in the series is expected to
slide over the Tennessee Valley and Midwest on Wednesday night.
The upper level support and enhanced moisture will allow showers
and storms to develop along the surface boundary Wednesday evening.
This activity will then slowly push south overnight with the best
chances of rain along the highway 84 corridor later Wednesday
night and into the early morning hours. With the lack of daytime
heating, any cold pools will likely be weak leading to lower
strong to severe threat. On Thursday, the surface boundary will
slide further south as another shortwave pivots across the
region. Numerous to widespread showers and storms will be possible
during the day Thursday with the focus being mainly along the
west to east oriented boundary. Locally heavy rainfall will
continue to be a concern especially in areas where storms
repeatedly move over the same areas given the enhanced moisture
content and somewhat weak flow aloft. By Friday, the weak boundary
begins to lift to the north causing moisture to decrease
slightly. However, precipitable water values will still be around
1.8 to 2.2 inches which combined with another upper progressing
shortwave will continue to support numerous to widespread showers
and storms across the area on Friday.

Temperatures top out in the middle to upper 80s each afternoon
due to the increased rain chances. Lows overnight will hold steady
with temperatures generally in the lower to mid 70s with a few
areas of upper 70s along the immediate coast. /14

&&

.EXTENDED TERM /Saturday Through Tuesday/...The high rain chances
will continue into the early part of the weekend as multiple
shortwaves move within the broad upper level troughing over the
eastern states. The weak boundary will also linger across the area
keeping a focus for showers and storms through the weekend with
PWATS ranging in the 2 to 2.25 inches range. Given the wet
antecedent conditions, heavy rainfall will continue to be a
concern along with the potential for localized flooding. It will
be difficult to pin point an area of highest concern until the
rain begins to fall, but any place across our area seems to have
similar potential for localized flooding on any given day.

We will likely see slightly lower rain chances by early next week
as upper level ridging tries to nudge in from the western
Atlantic. This may cause some drying across the area with PWATS
falling to around 1.5 inches over portions of south central
Alabama and the Florida Panhandle. Along with the drier air, the
surface boundary will washout/drift northward out of the area
briefly thus putting us in a more traditional summertime pattern
that focuses along the afternoon seabreeze with scattered showers
and storms. Another shortwave will begin to slide into the area as
we head into the middle of next week with the weak boundary
retreating back into the area. Moisture will become more enhanced
as the boundary slides back into the area causing rain chances to
further increase. 03/14

&&

.MARINE...No impacts are expected for the marine area other than
higher winds and waves in and around showers and thunderstorms. A
light to moderate westerly flow is expected to prevail through
Friday morning, becoming southwesterly Friday afternoon through the
weekend. /22

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 6 PM CDT this evening for ALZ052-261>266.

FL...Heat Advisory until 6 PM CDT this evening for FLZ201>204.

MS...Heat Advisory until 6 PM CDT this evening for MSZ067-075-076-078-
     079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Aug 16, 2:58 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Mobile AL
358 PM CDT Tue Aug 16 2022

ALZ261-263-265-162145-
Mobile Coastal AL-Mobile Inland AL-Mobile Central AL-
358 PM CDT Tue Aug 16 2022

...A strong thunderstorm will impact portions of western Mobile
County through 445 PM CDT...

At 357 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Mobile Regional Airport, or 6 miles
northwest of Tillmans Corner, moving southwest at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Saraland,
Theodore, Chickasaw, Grand Bay, Bayou La Batre, Chunchula, Semmes,
Tanner Williams, I65 And I165, Coden, Mobile Regional Airport,
Wilmer, I65 And AL 158 and I10 And I65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3034 8813 3038 8824 3035 8826 3038 8825
      3037 8831 3040 8834 3039 8840 3077 8842
      3099 8822 3078 8799 3069 8801 3074 8803
      3068 8803 3075 8804 3074 8805 3066 8803
TIME...MOT...LOC 2057Z 046DEG 19KT 3065 8826

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, Aug 16, 3:01 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Mobile AL
401 PM CDT Tue Aug 16 2022

ALZ051-162200-
Choctaw AL-
401 PM CDT Tue Aug 16 2022

...A strong thunderstorm will impact portions of northwestern Choctaw
County through 500 PM CDT...

At 401 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 6 miles east of Snell, or 11 miles northwest of
Butler, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Butler, Lisman, Gilbertown and Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3230 8835 3209 8804 3206 8807 3207 8810
      3205 8812 3202 8812 3199 8810 3201 8809
      3199 8807 3199 8808 3182 8828 3202 8846
      3224 8843
TIME...MOT...LOC 2101Z 318DEG 18KT 3218 8840

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MM
Special weather statement, Aug 16, 3:15 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
415 PM CDT Tue Aug 16 2022

ALZ264-266-FLZ201>204-162215-
Baldwin Coastal AL-Baldwin Central AL-Escambia Inland FL-
Santa Rosa Coastal FL-Escambia Coastal FL-Santa Rosa Inland FL-
415 PM CDT Tue Aug 16 2022

...Strong thunderstorms will impact portions of southern Baldwin,
central Santa Rosa and central Escambia Counties through 515 PM
CDT...

At 415 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Daphne to Roeville.
Movement was south at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Daphne,
Warrington, Fairhope, Gonzalez, Foley, Pace, Milton, Gulf Breeze,
Orange Beach, Goulding, Robertsdale, Bagdad, Loxley, Lillian and
Myrtle Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3030 8773 3036 8783 3041 8782 3038 8784
      3041 8791 3065 8792 3080 8742 3079 8693
      3044 8689 3051 8702 3058 8698 3060 8702
      3040 8707 3045 8694 3040 8688 3037 8705
      3038 8698 3038 8688 3022 8803
TIME...MOT...LOC 2115Z 009DEG 17KT 3060 8788 3066 8697

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MM
Special weather statement, Aug 16, 3:35 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Mobile AL
435 PM CDT Tue Aug 16 2022

ALZ051-052-MSZ067-162230-
Choctaw AL-Washington AL-Wayne MS-
435 PM CDT Tue Aug 16 2022

...A strong thunderstorm will impact portions of southwestern
Choctaw, northwestern Washington and Wayne Counties through 530 PM
CDT...

At 435 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Waynesboro, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Waynesboro, Clara, Millry and Buckatunna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3187 8855 3164 8819 3142 8836 3142 8845
      3144 8845 3144 8871 3177 8894
TIME...MOT...LOC 2135Z 300DEG 21KT 3172 8865

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MM
Special weather statement, Aug 16, 3:36 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Mobile AL
436 PM CDT Tue Aug 16 2022

ALZ053>055-162230-
Clarke AL-Wilcox AL-Monroe AL-
436 PM CDT Tue Aug 16 2022

...A strong thunderstorm will impact portions of northwestern Monroe,
northeastern Clarke and southwestern Wilcox Counties through 530 PM
CDT...

At 436 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 6 miles northwest of Fulton, or 8 miles southwest
of Thomasville, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Thomasville, Grove Hill, Whatley and Fulton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3178 8799 3197 8782 3177 8722 3146 8756
TIME...MOT...LOC 2136Z 300DEG 21KT 3183 8783

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MM
Special weather statement, Aug 16, 3:44 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Mobile AL
444 PM CDT Tue Aug 16 2022

ALZ261-263-265-MSZ079-162315-
Mobile Coastal AL-Mobile Inland AL-Mobile Central AL-George MS-
444 PM CDT Tue Aug 16 2022

...A strong thunderstorm will impact portions of southwestern Mobile
and southeastern George Counties through 615 PM CDT...

At 444 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Semmes, or 10 miles west of Chickasaw,
moving south at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Midtown Mobile, Prichard, Tillmans Corner, Saraland, Theodore,
Chickasaw, Satsuma, Grand Bay, Bayou La Batre, Semmes, Tanner
Williams, I65 And I165, Coden, Mobile Regional Airport, Wilmer, I65
And AL 158 and I10 And I65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3034 8819 3036 8819 3038 8825 3037 8826
      3038 8826 3039 8829 3037 8831 3040 8834
      3038 8838 3039 8840 3074 8841 3074 8849
      3092 8853 3092 8805 3053 8808 3051 8810
      3038 8811 3034 8813
TIME...MOT...LOC 2144Z 003DEG 9KT 3080 8825

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MM

The radar

The Mobile radar (KMOB), 111 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Santa Rosa

When
August 16, 4:24 PM CST
Where
Santa Rosa County, Gulf Breeze
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.350, -87.150

Lightning struck a home near Gulf Breeze causing a fire.

Lightning, Santa Rosa

When
August 16, 4:31 PM CST
Where
Santa Rosa County, 4 mi W of Navarre
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.400, -86.937

Lightning struck a home causing a fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053681, 1053682.